Texas A&M neuroscientists discover possible treatment for victims of chemical warfare
What do pest control, farm workers and military personnel have in common? These three important groups all have an increased risk of toxic exposure to organophosphates.
Organophosphates (OPs) are deadly chemical agents that are commonly used as pesticides, insecticides, and nerve agents. It is estimated that 3 million people in the world are exposed to organophosphates each year, which represents approximately 300,000 deaths. Exposure often occurs from agricultural pesticides, but it can also come from household insecticides against ants and roaches, as well as nerve gases. This poses a serious threat to farm workers, pest control officers and victims of chemical warfare, respectively.
POs work by inhibiting something called acetylcholinesterase, an enzyme that breaks down a neurotransmitter called acetylcholine. This neurotransmitter is normally responsible for various functions in the body, including muscle contraction, sweating, salivation, lowering the heart rate, decreasing the rate at which breathing occurs, and much more. Normally, acetylcholinesterase keeps acetylcholine from working for too long – it allows us to relax our muscles and keep our heart and respiratory rates from dropping too low. However, when OP toxicity occurs and acetylcholinesterase is unable to function, acetylcholine activity is unopposed, which can quickly be fatal. Therefore, exposure to organophosphates can cause serious problems including tearing, sweating, excessive salivation, vomiting, drowsiness, convulsions, cardiac and respiratory depression and possibly death.
One issue of concern to neurologists and neuroscientists is OP-induced status epilepticus, a prolonged epileptic state in which the victim does not regain consciousness. If left untreated, ES can cause severe neural damage and even death. Benzodiazepines, a class of drugs used to treat OP-induced SE, don’t always work. Currently, there is no antiepileptic drug to quickly end SE when benzodiazepines fail in intensive care settings. These resistant forms of SE are called refractory status epilepticus (RSE), which occurs in most patients with SE and has a poor prognosis.
A research team led by D. Samba Reddy, professor of neurosciences and experimental therapeutics at the Texas A&M University College of Medicine, published an article comparing various models using three distinct agents to produce RSE and neurotoxicity. The article, published in Neuropharmacology, examines the comparative profile of these agents on neuronal damage in the brain. Benzodiazepine diazepam has been shown to be ineffective in reducing OP-induced ESR.
Reddy’s team also used a refractory SE model to study the use of phenobarbital as a second-line agent for stopping SE after exposure to OP. This study, published in Open epilepsy, examined phenobarbital as an alternative anticonvulsant for status epilepticus and organophosphate-induced neuronal damage.
“At present, very few options exist for the treatment of refractory seizures or status epilepticus, which is often seen in victims of organophosphate pesticide poisoning and exposure to nerve agents, ”Reddy said. “Phenobarbital is a second-line drug used for the management of status epilepticus, usually when primary anticonvulsants of the benzodiazepine type (such as lorazepam, diazepam or midazolam) fail to control status. epilepticus. “
Typically, in emergency situations, it often takes 40 minutes for first responders to arrive and assist in a chemical incident. However, it is not clear whether administration of phenobarbital 40 minutes after PO poisoning is still effective. In the experiments, Reddy and his team studied the effectiveness of phenobarbital treatment 40 minutes after exposure to OP poisoning.
Their results showed that phenobarbital produced dose-dependent anti-epileptic protection. A substantial decrease in SE was evident at lower doses, and complete cessation of seizures was noted at a higher dose within 40 minutes of treatment. Neuropathology results showed significant neuroprotection in groups receiving the drug in brain regions associated with ES.
Although the higher doses resulted in greater protection against refractory ES and neuronal damage, there was no correlation with an improved survival rate. In addition, phenobarbital has caused significant side effects, including induction of a comatose state and even death.
“We have discovered why benzodiazepine therapies are unable to stop OP-induced seizures and brain neuronal damage,” Reddy said. “Now we have tested phenobarbital as an alternative therapy to control OP-induced seizures and neuronal damage, but with unfavorable results. Despite strong protection, it caused serious adverse effects, in particular an anesthetic or comatose state which would prevent its use in an outpatient setting without cardio-respiratory assistance.
Ultimately, phenobarbital appears to be an alternative choice for OP-induced refractive SE in a hospital setting. However, careful risk and benefit analysis is necessary due to the negative results on survival and cardiopulmonary function. Therefore, the need for sophisticated support and critical monitoring in a hospital setting may preclude its use as a medical countermeasure in mass casualty situations. For the future, Reddy and his team hope to take another direction in finding an alternative treatment for OP toxicity: synthetic neurosteroids.
“Our quest for a new anticonvulsant continues,” said Reddy. “In 2008, we were among the first to identify neurosteroids capable of stopping SE more effectively and safely than benzodiazepines, and now phenobarbital. The hope is to focus our efforts on the use of synthetic neurosteroids for further development as future anticonvulsants for nerve agents.